Kansas, 2015Blizzard in Kansas, November 17 to 18, 2015
November 17 to 18, 2015 · NWS GLD · 6 events in 6 counties and zones
A band of heavy snowfall setup over Northwest Kansas during the late morning through the evening. Snowfall totals as high as 20 inches were reported under the band of heavy snow, which stretched from Sharon Springs northeast to Colby and toward Atwood.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A band of heavy snowfall setup over Northwest Kansas during the late morning through the evening. Snowfall totals as high as 20 inches were reported under the band of heavy snow, which stretched from Sharon Springs northeast to Colby and toward Atwood. In addition to the heavy snow, high winds developed over part of the area. The highest gust reported was 63 MPH at Tribune. The combination of high winds and heavy snowfall produced blizzard conditions not long after the rain changed over to snow, and lasted to midnight for some locations. Many motorists were stranded, with some still stranded after midnight on the 18th, and many semis were jack-knifed because of the icy roads and deep snow. The snow was so deep Rawlins county had to request help from the Kansas National Guard in order to reach stranded motorists. The blizzard also closed multiple area highways.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Nov 17, 4:56 AM MST, 5 hours 34 minutes earlier.
Area forecast discussion, Nov 17, 4:56 AM MST, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
456 AM MST TUE NOV 17 2015
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 446 AM MST TUE NOV 17 2015
LATEST SATELLITE AND UPPER AIR DATA SHOW A CLOSED UPPER LEVEL LOW
OVER NEW MEXICO. THE DYNAMIC TROPOPAUSE FOR THIS LOW HAS DESCENDED
DOWN TO 700MB. AHEAD OF THE CLOSED LOW A DRY SLOT WAS PUSHING
NORTHWARD OVER THE HIGH PLAINS. AT THE SURFACE A COLD FRONT WAS
PROGRESSING SOUTH THROUGH THE TRI-STATE AREA. BEHIND THE FRONT
NORTH WINDS WERE GUSTING 45 TO ALMOST 60 MPH. LIGHT SNOWFALL WAS
DEVELOPING BEHIND THE FRONT.
MODELS HAVE AGAIN SHIFTED THE TRACK OF THE CLOSED LOW FURTHER SOUTH
INTO THE OKLAHOMA AND TEXAS PANHANDLES. THIS HAS LEAD TO A FURTHER
SOUTH SHIFT WITH THE HIGHER SNOWFALL AMOUNTS. IN ADDITION THE BAND
OF FRONTOGENESIS HAS ALSO SHIFTED FURTHER SOUTH AND HAS INTENSIFIED.
THERE IS STILL A SMALL BIT OF UNCERTAINTY REGARDING HOW FAR EAST OR
WEST THE HEAVY SNOW BAND WILL DEVELOP LATE THIS MORNING AND THROUGH
THE AFTERNOON...BUT HAVE HIGH CONFIDENCE THE BAND WILL SETUP WEST OF
HIGHWAY 25 AND EXTEND WEST TO THE EAST CENTRAL COLORADO COUNTIES.
IN ADDITION TO THE FURTHER SOUTH TRACK OF THE STORM SYSTEM...HAVE
ALSO INCREASED THE WINDS BASED ON OBSERVATIONS BEHIND THE FRONT
AND LATEST MIXED LAYER WINDS FROM AREA SOUNDINGS. MAY HAVE
UNDERDONE THE WIND 10 MPH OR SO BUT AM HESITANT TO GO TOO HIGH
GIVEN THE LACK OF WIND WITH THE LAST STORM SYSTEM. HOWEVER CURRENT
FORECAST HAS WIND GUSTS OF 60 MPH DEVELOPING THIS MORNING FOR
LOCATIONS IN EAST CENTRAL COLORADO. DUE TO THE ALREADY COMPLICATED
TIMING OF THE WINTER WEATHER HIGHLIGHTS AND FEEDBACK FROM SURROUNDING
OFFICES IMPACTED BY THE HIGH WINDS...DECIDED TO NOT ISSUE A HIGH
WIND WARNING AND INSTEAD MENTION THE GUSTS IN THE CURRENT BLIZZARD
WARNING.
WITH THE FURTHER SOUTH TRACK OF THE STORM SYSTEM AND THE STRONGER
WINDS...HAVE ALTERED THE CURRENT HAZARDS A BIT. EXPANDED THE
BLIZZARD WARNING IN AREA AND HAVE IT STARTING SOONER EAST OF THE
COLORADO BORDER DUE TO THE FASTER CHANGE OVER TO SNOW. ALSO HAVE
THE WARNING AS A WHOLE LASTING INTO THE EVENING DUE TO THE BAND
OF HEAVY SNOWFALL AND STRONG WIND LINGERING WELL INTO THE EVENING.
ALSO ADDED SOME COUNTIES TO THE WINTER WEATHER ADVISORY DUE TO THE
HIGHER SNOWFALL AMOUNTS AND STRONGER WINDS. THE ADVISORY FOR
GREELEY AND WICHITA COUNTIES WILL START SOONER BASED ON THE SAME
REASONING FOR THE BLIZZARD WARNING.
EXPECT THE WORST CONDITIONS TO DEVELOP BY LATE THIS MORNING AS THE
BAND OF HEAVY SNOW SETS UP AND WINDS REACH THEIR PEAK. THE HEAVIEST
SNOWFALL WILL BEGIN BY LATE MORNING AND LAST THROUGH THE AFTERNOON
WHEN THE FRONTOGENESIS IS AT ITS PEAK. COULD SEE SOME CONVECTIVE
SNOWFALL DURING THE LATE MORNING AS THE FRONTOGENESIS INTENSIFIES
DUE TO THETA-E LAPSE RATES NEAR ZERO NEAR THE BAND OF SNOWFALL.
WORTH NOTING THAT ONCE THE BAND OF HEAVY SNOWFALL DEVELOPS IT WILL
MOVE VERY LITTLE DURING THE DAY. THE SNOWFALL AND WIND WILL
GRADUALLY WIND DOWN THIS EVENING FROM WEST TO EAST AS THE WINTER
STORM SYSTEM MOVES EAST OF THE AREA.
IMPACTS... WHITEOUT CONDITIONS WILL EXIST BY MID MORNING FOR
LOCATIONS WEST OF HIGHWAY 27 AND BY EARLY AFTERNOON FOR LOCATIONS
BETWEEN HIGHWAY 27 AND HIGHWAY 25. WITH WIND GUSTS OF 50 TO NEAR 60
MPH AND HEAVY SNOWFALL OCCURRING...EXPECT SIGNIFICANT DRIFTING OF
SNOW FOR ANY LOCATIONS UNDER OR NEAR THE BAND OF HEAVY SNOWFALL.
DUE TO THE VERY STRONG WINDS WIND CHILL VALUES WILL BE IN THE
TEENS WEST OF HIGHWAY 83 TODAY.
THIS IS A VERY STRONG AND DANGEROUS STORM SYSTEM. LOOKING AT THE
LOCAL CLIMATOLOGY OF WINTER STORM STRENGTH FROM ZERO TO SIX...WITH
ZERO BEING A NUISANCE AND SIX BEING CATASTROPHIC...THIS STORM RATES
A FIVE AND IS CATEGORIZED AS EXTREME. ONLY 24 WINTER STORMS IN
THE PAST 50 YEARS HAVE OCCURRED THAT HAVE RATED A FOUR OR HIGHER.
.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 446 AM MST TUE NOV 17 2015
AFTER THE PASSAGE OF TODAYS WINTER STORM...MUCH QUIETER WEATHER IS
CURRENTLY EXPECTED FOR THE REST OF THIS WEEK INTO EARLY NEXT WEEK.
ZONAL FLOW LOOKS TO DEVELOP BEHIND TODAYS LOW PRESSURE SYSTEM AS IT
EJECTS NORTHEASTWARD TOWARDS CANADA. THIS PATTERN WILL BRING DRY
WEATHER TO THE REGION FOR MOST OF THE PERIOD...POSSIBLY EXCLUDING
FRIDAY NIGHT.
WILL CONTINUE TO CARRY A SLIGHT CHANCE OF LIGHT SNOW SHOWERS FRIDAY
NIGHT FOR THE NORTHERN EDGE OF THE FORECAST AREA AS AN UPPER LEVEL
DISTURBANCE HEADS TOWARDS THE HIGH PLAINS FROM THE PACIFIC NORTHWEST
AND PUSHES A COLD FRONT SOUTH. HOWEVER...LIMITED MOISTURE MAY
INHIBIT PRECIP AND GUIDANCE HAS PUSHED THE PRECIP NORTH...SO WILL
CONTINUE TO MONITOR TO SEE IF THIS TREND CONTINUES.
UPPER RIDGING APPEARS TO BUILD TOWARDS THE PLAINS BEHIND THE FRIDAY
NIGHT DISTURBANCE...BRINGING DRY CONDITIONS AND WARMER TEMPERATURES
TO THE FORECAST.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 446 AM MST TUE NOV 17 2015
MVFR TO IFR CONDITIONS FORECAST FOR THE 12Z TAFS. EXPECT
CONDITIONS TO DEGRADE THROUGH THE MORNING AS SNOWFALL AND WIND
INCREASE. CURRENTLY LOOKS LIKE KMCK WILL HAVE LOWER VISIBILITIES
LATER IN THE DAY THAN KGLD DUE TO HIGHER SNOWFALL RATES DEVELOPING
AT KMCK LATER. KMCK MAY HAVE VISIBILITIES DROP BELOW A MILE DURING
THE AFTERNOON...BUT DO NOT HAVE ENOUGH CONFIDENCE AT THIS POINT TO
GO THAT LOW. KGLD WILL BE UNDER A BAND OF HEAVY SNOWFALL THROUGH
THE MAJORITY OF THE DAY. CONDITIONS FOR BOTH SITES WILL IMPROVE
TONIGHT AS THE BAND OF SNOWFALL WEAKENS AND WINDS DECLINE.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WINTER WEATHER ADVISORY FROM NOON TODAY TO MIDNIGHT CST TONIGHT
FOR KSZ003-004-015-029.
BLIZZARD WARNING UNTIL 11 PM MST /MIDNIGHT CST/ THIS EVENING FOR
KSZ001-002-013-014-027-028.
WINTER WEATHER ADVISORY UNTIL 11 PM MST /MIDNIGHT CST/ THIS
EVENING FOR KSZ041-042.
CO...BLIZZARD WARNING UNTIL 11 PM MST THIS EVENING FOR COZ090>092.
NE...WINTER WEATHER ADVISORY FROM NOON TODAY TO MIDNIGHT CST TONIGHT
FOR NEZ081.
BLIZZARD WARNING UNTIL 11 PM MST /MIDNIGHT CST/ THIS EVENING FOR
NEZ079-080.
&&
SHORT TERM...JTL
LONG TERM...JBH
AVIATION...JTLHazardous weather outlook, Nov 17, 5:33 AM MST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
533 AM MST TUE NOV 17 2015
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181245-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
533 AM MST TUE NOV 17 2015 /633 AM CST TUE NOV 17 2015/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.
.DAY ONE...TODAY AND TONIGHT...
A VERY STRONG WINTER STORM SYSTEM WILL IMPACT THE TRI-STATE AREA
TODAY AND INTO TONIGHT. RAIN WILL CHANGE OVER TO SNOW FROM WEST TO
EAST TODAY BEHIND A STRONG COLD FRONT. IN ADDITION WIND GUSTS OF
50 TO 60 MPH WILL ALSO DEVELOP BEHIND THE FRONT. A BAND OF HEAVY
SNOW WILL MOVE IN FROM THE WEST AND REMAIN NEARLY STATIONARY OVER
THE WESTERN HALF OF THE AREA. THE COMBINED EFFECT OF HEAVY SNOW
AND VERY STRONG WINDS WILL LEAD TO WHITEOUT CONDITIONS IN THE
BLIZZARD WARNING AREA BY EARLY MORNING FOR LOCATIONS WEST OF
HIGHWAY 27 AND EARLY AFTERNOON BETWEEN HIGHWAY 27 AND HIGHWAY 25.
SIGNIFICANT DRIFTING IS EXPECTED AND WILL LIKELY LEAD TO ROAD
CLOSURES. REDUCED VISIBILITIES ARE EXPECTED WEST AND SOUTH OF THE
BLIZZARD WARNING WHERE THE SNOWFALL RATES WILL NOT BE AS HIGH. CONDITIONS
WILL IMPROVE THIS EVENING AS WINDS DECLINE AND SNOWFALL ENDS FROM
WEST TO EAST.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED. SNOWFALL AND VISIBILITY
REPORTS ARE GREATLY APPRECIATED.
JTL
In the hours before
Local storm report, Nov 17, 9:49 AM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
949 AM MST TUE NOV 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM NON-TSTM WND GST 9 SSE SHARON SPRINGS 38.77N 101.69W
11/17/2015 M52 MPH WALLACE KS PUBLIC
ALONG WITH 2 INCHES OF ACCUMULATED SNOW ON GROUND.
&&
CLTBlizzard, Greeley
- When
- November 17, 10:30 AM MST to 9:00 PM MST
- Where
- Greeley forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.481, -101.806 (the zone’s center; the record gives no point)
Snow amounts across the county ranged from 6 to 19 inches. Visibility for the latter half of the morning through mid afternoon was near zero. About a dozen vehicles were stuck due to the treacherous driving conditions. High winds also occurred during the day, with the highest gust of 63 MPH reported in Tribune. Highway 27 was closed across the entire county. Highway 96 was closed from Tribune west to the Colorado border.
Blizzard, Sherman
- When
- November 17, 11:45 AM MST to 5:00 PM MST
- Where
- Sherman forecast zone
- Reported by
- Public
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
Snowfall amounts across the county ranged from less than 3 inches to at least 10 inches. Visibility briefly improved above a quarter mile sporadically through the latter half of the afternoon.
Blizzard, Wallace
- When
- November 17, 12:15 PM MST to 9:00 PM MST
- Where
- Wallace forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.917, -101.764 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 10 to 20 inches. Near zero visibilities lasted through the afternoon and well into the evening. Many motorists were stranded across the county. Vehicles being used to clear the roads were also getting stuck. High winds also occurred during the day before the snow started. The highest wind gust was 59 MPH at 7 S of Sharon Springs. Snow drifts were as tall as roofs. Highway 27 was closed from Greeley county north to Sharon Springs.
Blizzard, Logan
- When
- November 17, 1:30 PM CST to 5:45 PM CST
- Where
- Logan forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 38.917, -101.148 (the zone’s center; the record gives no point)
Snowfall totals ranged from 5 to 15 inches across the county. Visibilities of a quarter mile or less lasted through the majority of the afternoon. At least one accident and several slide-offs were reported due to the slick roads.
Blizzard, Thomas
- When
- November 17, 1:45 PM CST to November 18, 12:00 AM CST
- Where
- Thomas forecast zone
- Reported by
- Public
- Coordinates
- 39.351, -101.055 (the zone’s center; the record gives no point)
Snowfall amounts across the county ranged from around 6 inches to 20 inches. Visibilities of a quarter mile or less lasted from the early afternoon until midnight. The Red Cross had rooms available for stranded motorists at the Days Inn. Highway 25 was closed from Colby north to the county line.
Blizzard, Rawlins
- When
- November 17, 2:00 PM CST to November 18, 12:00 AM CST
- Where
- Rawlins forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 39.785, -101.076 (the zone’s center; the record gives no point)
Near zero visibility was reported across the county. Snowfall amounts across the county ranged from around 6 inches to as high as 18 inches. Many motorists were stranded due to the treacherous driving conditions. Jackknife semis were blocking the highways due to the slick conditions. Some motorists were not rescued until the early morning hours of the 18th. The Kansas National Guard, KDOT, and Kansas Division of Emergency Management had to help with the rescue of motorists due to the deep snow. Highways 25 and 36 were closed across the entire county.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and High Wind in Washington, November 17, 20154 deaths · 71 kt wind · 29 events
- Flooding in Missouri, November 17 to 18, 20152 deaths · 4 injured · 3 events
- High Wind and Strong Wind in Washington, November 17, 20151 death · 1 injured · $6.0 million · 54 kt wind · 7 events
- High Wind in Idaho, November 17, 20151 death · 1 injured · 101 kt wind · 16 events
- Dust Storm and High Wind in Oregon, November 17 to 18, 20151 death · 86 kt wind · 8 events
- Tornadoes and Damaging Winds in Texas, November 17, 2015$944,000 · EF1 · 27 events
- Tornadoes and Flash Flooding in Mississippi, November 17 to 18, 2015$397,000 · EF1 · 35 events
- Tornado and Damaging Wind in Texas, November 17, 2015$200,000 · EF1 · 2 events
- Tornado and Damaging Wind in Oklahoma, November 17, 2015$150,000 · EF1 · 2 events
- Flash Flooding and Damaging Winds in Texas, November 17, 2015$300,000 · 65 kt wind · 10 events
- Winter Storm and High Wind in Montana, November 17 to 18, 2015$255,000 · 57 kt wind · 11 events
- Flash Flooding and Damaging Winds in Arkansas, November 17, 2015$170,000 · 52 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 604573, 604569, 604571, 604572, 604570, 604568.